Alert archive / Colorado / Flash Flood Warnings in 2014
Flash Flood Warning 12, NWS Grand Junction, CO
NWS Grand Junction, CO issued this flash flood warning at Jul 29, 2014, 5:53 PM MDT for Mesa County, Colorado. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 29, 2014, 5:53 PM MDT (23:53 UTC)
- Expired
- Jul 29, 2014, 9:00 PM MDT
- In force
- 3 hr
- Issued by
- NWS Grand Junction, CO
- Area
- Storm-based polygon
- Flood severity
- None
County Mesa County, CO
The radar
The Grand Junction radar (KGJX), 22 km from the middle of the area, began a volume at 23:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 12:00Z, 11.9 hours before the alert went out and 13 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 992 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 19 m²/s²
- 0-3 km storm-relative helicity
- 22 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before this flash flood warning went out at Jul 29, 4:43 PM MDT, 1 hour 10 minutes earlier.
Area forecast discussion, Jul 29, 4:43 PM MDT, 1 hour 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
443 PM MDT TUE JUL 29 2014
.SHORT TERM...(TONIGHT THROUGH WEDNESDAY NIGHT)
ISSUED AT 226 PM MDT TUE JUL 29 2014
THE POTENTIAL FOR SIGNIFICANT RAIN AND FLOODING WILL CONTINUE
THROUGH THIS EVENING FOR MOST OF WESTERN CO AND EASTERN UT. ONLY
THE LOWER ELEVATIONS OF FAR SE UT AND SW CO ARE REMOVED FROM THE
THREAT. A SHORTWAVE TROUGH OVER SOUTHEAST NV AND WESTERN UT WILL
GRADUALLY ROTATE EAST AND NORTH OVER THE NEXT 24 HOURS. PVA AHEAD
OF A VORT CENTER LIFTING NE AHEAD OF THIS TROUGH WILL CONTINUE
PRODUCING SLOW-MOVING LIGHT RAIN SHOWERS AND ISOLATED EMBEDDED
THUNDERSTORMS OVER THE CO CENTRAL AND NW MOUNTAINS THROUGH EARLY
THIS EVENING. IT APPEARS THE BEST DYNAMIC SUPPORT FOR CONVECTION
WITH HEAVY RAIN WILL RIDE JUST NORTH AND EAST OF THE FORECAST AREA
TONIGHT WITH MOST OF THE STORMS BECOMING OVERNIGHT STEADY RAINERS.
IN THE CLEARING SKIES UNDER THE DRY SLOT AHEAD OF THE NV/UT
TROUGH...THE 1100+ JOULES OF CAPE IS BEGINNING TO BE REALIZED AS
FAIRLY STRONG CONVECTION KEEPS DEVELOPING OVER THE LA SAL AND
ABAJO MTS WITH SECOND AND THIRD GENERATION STORMS MOVING OUT OF
THE HILLS AND OVER THE PARADOX VALLEY. THESE STORMS ARE BEING
SUSTAINED BY BETTER WIND SHEAR ALOFT ALLOWING MULTICELL STORMS TO
GENERATE. THESE OUGHT TO DIMINISH AFTER ABOUT 03Z.
TOMORROW WILL BE NO WALK IN THE PARK...THERE SHOULD BE LESS
FORCING THAN TODAY. THE MAIN DYNAMIC SUPPORT TRAVELS NORTH OF THE
FORECAST AREA AND DROP DOWN THE FRONT RANGE. WILL EXPECT PLENTY
OF MOISTURE TO REMAIN IN PLACE...BUT CONVECTION SHOULD NOT BE AS
STRONG NOR AS WIDESPREAD.
.LONG TERM...(THURSDAY THROUGH TUESDAY)
ISSUED AT 226 PM MDT TUE JUL 29 2014
DISTURBANCES ROTATING AROUND THE BROAD WRN RIDGE WILL DICTATE
MOISTURE SURGES THROUGH THE LONG TERM PERIOD. THE FORECAST AREA
WILL BE IN BETWEEN SHORT WAVES ON THURSDAY FOR A RELATIVELY DRY
DAY OVER ERN UTAH...BUT TERRAIN DRIVEN STORMS WILL STILL OCCUR
OVER WRN COLORADO. THE NEXT DISTURBANCE CROSSES THE REGION ON
FRIDAY FOR INCREASED ACTIVITY. THE GFS AND ECMWF AGREE THAT A
SIGNIFICANT MOISTURE SURGE WILL OCCUR ON SUNDAY AFTERNOON/EVE TIME
FRAME AND BEARS WATCHING AS LOCAL HEAVY SHOWERS WOULD OCCUR IF
THIS VERIFIED. THIS IS SEVERAL DAYS AWAY AND WE WILL SEE IF MODELS
MAINTAIN CONTINUITY ON THIS FEATURE...BUT POP GRIDS ARE ABOVE
CLIMO.
MONDAY AND TUESDAY...INCREASING UNCERTAINTY AS THE GFS AND ECMWF
DIVERGES IN A SIGNIFICANT MANNER. THE EURO MODEL KEEPS A TROUGH
ACROSS THE REGION...WHILE THE GFS MOVES IT DOWNSTREAM. IF THE
FORMER OCCURS...THEN THE FIRST PART OF NEXT WEEK STAYS WET. THE
GFS OFFERS THE "NOT SO WET" SOLUTION. ONE THING IS CERTAIN...THE
DESERT SOUTHWEST MONSOON IS NOT GOING ANYWHERE ANYTIME SOON.
&&
.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z WEDNESDAY EVENING)
ISSUED AT 443 PM MDT TUE JUL 29 2014
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL AFFECT ALL
TAF SITES THROUGH THIS EVENING...WITH ABOUT A 20% CHANCE OF MVFR
VSBYS UNDER HEAVIER SHOWERS AT KMTJ...KRIL...KEGE...KASE AND KTEX.
MOUNTAINS AND HIGH MOUNTAIN PASSES WILL ALSO BE OBSCURED AT TIMES
IN HEAVIER SHOWERS. SLOWLY DIMINISHING RAIN SHOWERS WILL CONTINUE
OVERNIGHT. ON WEDNESDAY SCATTERED TO NUMEROUS SHOWERS AND
THUNDERSTORMS WILL DEVELOP AGAIN AFTER 18Z...THOUGH NOT AS STRONG
AS TODAY.
&&
.HYDROLOGY...
ISSUED AT 226 PM MDT TUE JUL 29 2014
HIGH PRECIPITABLE WATER CONTENT AND A SIGNIFICANT DISTURBANCE
WITHIN THE MONSOON FLOW WILL CONTINUE THE POTENTIAL FOR HEAVY RAIN
AND FLASH FLOODING THROUGH THIS EVENING OVER CENTRAL AND NW AND
CENTRAL CO AND NE UTAH.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...FLASH FLOOD WATCH UNTIL MIDNIGHT MDT TONIGHT FOR COZ001>014-
017>020-022-023.
UT...FLASH FLOOD WATCH UNTIL MIDNIGHT MDT TONIGHT FOR UTZ023>025-027-
028.
&&
SHORT TERM...CC
LONG TERM...PF
AVIATION...CC
HYDROLOGY...CCHazardous weather outlook, Jul 29, 5:57 AM MDT, 11 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND JUNCTION CO 557 AM MDT TUE JUL 29 2014 COZ001>014-017>023-UTZ022>025-027>029-301200- LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN- ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS- UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR- CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS- GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS- CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN- WEST ELK AND SAWATCH MOUNTAINS-FLATTOPS- UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE- NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS- PARADOX VALLEY/LOWER DOLORES RIVER- FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN- SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS- EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT- LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES- 557 AM MDT TUE JUL 29 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN COLORADO. .DAY ONE...TODAY AND TONIGHT SCATTERED SHOWERS OVER WEST-CENTRAL COLORADO WILL INCREASE IN COVERAGE AND INTENSITY FROM LATE MORNING THROUGH THE AFTERNOON. AS TEMPERATURES WARM THUNDERSTORMS WILL DEVELOP AND MOST WILL BE CAPABLE OF PRODUCING VERY HEAVY RAIN IN A SHORT PERIOD OF TIME. DANGEROUS LIGHTNING AND OUTFLOW WINDS FROM 30 TO 40 MPH WILL ACCOMPANY THESE STORMS. LOCALIZED MUD...DEBRIS FLOWS...OR FALLING ROCKS WILL BE POSSIBLE IN THOSE AREAS PRONE TO SUCH OCCURRENCES ...LIKE STEEP TERRAIN. SHOWERS AND THUNDERSTORMS WILL PERSIST OVERNIGHT...MAINLY ACROSS THE NORTH. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY WEDNESDAY-SATURDAY...SHOWERS AND THUNDERSTORMS WILL REMAIN QUITE ACTIVE THROUGH WEDNESDAY AFTERNOON...WITH LOCALLY HEAVY RAIN POSSIBLE. A SLOW DRYING TREND WILL BEGIN WEDNESDAY NIGHT. THEREFORE...AFTER A LULL WEDNESDAY NIGHT AND EARLY THURSDAY THE SHOWERS AND THUNDERSTORMS THAT DEVELOP EACH AFTERNOON AND EVENING WILL STAY MAINLY OVER HIGHER TERRAIN. SUNDAY-MONDAY...THERE IS THE POTENTIAL FOR ANOTHER MONSOONAL SURGE LATE THIS WEEKEND AND EARLY NEXT WEEK. AS A RESULT...SHOWERS AND THUNDERSTORMS WILL BECOME MORE WIDESPREAD WITH CELLS PRODUCING HEAVY RAIN MORE PREVALENT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT...HOWEVER SPOTTERS ARE ENCOURAGED TO RELAY RAINFALL AMOUNTS OR ANY OBSERVED FLOODING TO THE GRAND JUNCTION FORECAST OFFICE. EH/NL
In the hours before
Local storm report, Jul 29, 1:23 PM MDT, 4 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
123 PM MDT TUE JUL 29 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 AM HEAVY RAIN 6 W ASPEN 39.19N 106.94W
07/29/2014 M0.96 INCH PITKIN CO COCORAHS
24 HOUR RAINFALL
&&
EVENT NUMBER GJT1401328
MALEKSALocal storm report, Jul 29, 2:07 PM MDT, 3 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
207 PM MDT TUE JUL 29 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0205 PM HAIL 1 SW MONTICELLO 37.86N 109.35W
07/29/2014 E0.50 INCH SAN JUAN UT TRAINED SPOTTER
0.25 TO 0.5 INCH DIAMETER HAIL AND HEAVY RAIN.
&&
EVENT NUMBER GJT1401329
MALEKSALocal storm report, Jul 29, 3:43 PM MDT, 2 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
343 PM MDT TUE JUL 29 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM HAIL 9 NE CANYONLANDS NP 38.48N 109.74W
07/29/2014 E0.50 INCH SAN JUAN UT PARK/FOREST SRVC
PEA TO DIME SIZE HAIL AND VERY HEAVY RAIN AT DEAD HORSE
POINT STATE PARK
&&
EVENT NUMBER GJT1401330
MALEKSASpecial weather statement, Jul 29, 4:32 PM MDT, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAND JUNCTION CO 432 PM MDT TUE JUL 29 2014 COZ001-UTZ024-025-292315- LOWER YAMPA RIVER BASIN CO-TAVAPUTS PLATEAU UT- EASTERN UINTA BASIN UT- 432 PM MDT TUE JUL 29 2014 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL RIO BLANCO AND EAST CENTRAL UINTAH COUNTIES UNTIL 515 PM MDT... AT 432 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 26 MILES SOUTHWEST OF DINOSAUR...OR 31 MILES SOUTHEAST OF FORT DUCHESNE...MOVING EAST AT 20 MPH. HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF WEST CENTRAL RIO BLANCO AND EAST CENTRAL UINTAH COUNTIES. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && LAT...LON 3987 10952 4008 10952 4018 10902 3992 10896 TIME...MOT...LOC 2232Z 260DEG 18KT 4000 10940 TGR
Local storm report, Jul 29, 5:21 PM MDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
521 PM MDT TUE JUL 29 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0518 PM FLOOD ARCHES NP 38.62N 109.62W
07/29/2014 GRAND UT LAW ENFORCEMENT
FLOODING REPORTED OVER PORTIONS OF GRAND COUNTY
INCLUDING ARCHES NATIONAL PARK WITH WATER RUNNING FROM
RECENT HEAVY RAINS.
&&
EVENT NUMBER GJT1401331
MALEKSASpecial weather statement, Jul 29, 5:38 PM MDT, 15 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAND JUNCTION CO 538 PM MDT TUE JUL 29 2014 COZ001>003-013-UTZ024-300030- ROAN AND TAVAPUTS PLATEAUS CO-LOWER YAMPA RIVER BASIN CO-FLATTOPS CO- CENTRAL YAMPA RIVER BASIN CO-EASTERN UINTA BASIN UT- 538 PM MDT TUE JUL 29 2014 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN MOFFAT...NORTHWESTERN RIO BLANCO AND EAST CENTRAL UINTAH COUNTIES UNTIL 630 PM MDT... AT 537 PM MDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 23 MILES WEST OF CRAIG TO 8 MILES SOUTH OF DINOSAUR...AND MOVING EAST AT 70 MPH. HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THESE STORMS. BRIEF TORRENTIAL RAIN IS ALSO POSSIBLE UNDER THESE STORMS. LOCATIONS IMPACTED INCLUDE... MAYBELL...ELK SPRINGS...JUNIPER SPRINGS...LAY...BLUE MOUNTAIN... MASSADONA AND SUNBEAM. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && LAT...LON 4059 10761 4010 10847 4011 10922 4062 10824 TIME...MOT...LOC 2337Z 256DEG 61KT 4053 10801 4012 10902 TGR
The office that day
Everything else NWS Grand Junction, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 28, 8:55 PM MDT | Areal Flood Advisory | GJT | Ouray, San Miguel | 3 hr |
| Jul 28, 9:02 PM MDT | Areal Flood Advisory | GJT | Montrose | 3 hr |
| Jul 29, 2:34 AM MDT | Areal Flood Advisory | GJT | Mesa | 3 hr |
| Jul 29, 12:49 PM MDT | Areal Flood Advisory | GJT | Montrose | 3 hr |
| Jul 29, 1:12 PM MDT | Special Weather Statement | GJT | San Miguel | 48 min |
| Jul 29, 1:23 PM MDT | Flash Flood Warning | GJT | Montrose | 3 hr |
| Jul 29, 2:38 PM MDT | Areal Flood Advisory | GJT | San Miguel | 4 hr |
| Jul 29, 5:31 PM MDT | Areal Flood Advisory | GJT | Mesa | 3 hr |
| Jul 29, 5:38 PM MDT | Special Weather Statement | GJT | Moffat | 52 min |
| Jul 29, 1:39 PM MDT | Flash Flood Warning | GJT | San Juan | 3 hr |
| Jul 29, 3:15 PM MDT | Areal Flood Advisory | GJT | San Juan | 4 hr |
| Jul 29, 3:44 PM MDT | Areal Flood Advisory | GJT | Grand, San Juan | 3 hr |
| Jul 29, 4:07 PM MDT | Areal Flood Advisory | GJT | Uintah | 3 hr |
| Jul 29, 4:32 PM MDT | Special Weather Statement | GJT | Uintah | 43 min |
| Jul 29, 4:40 PM MDT | Flash Flood Warning | GJT | Grand | 3 hr |
| Jul 29, 5:09 PM MDT | Areal Flood Advisory | GJT | Grand | 3 hr |
Nearby
Flash Flood Warnings in Colorado, 2014Every flash flood warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.